Flood, Campbell
- When
- May 5, 2:00 PM MST to May 7, 6:00 AM MST
- Where
- Campbell County, Gillette to Rozet
- Cause
- Heavy Rain
- Property damage
- $58,000
- Reported by
- Emergency Manager
- Coordinates
- 44.290, -105.500
Heavy rain fell across northeastern Wyoming as a strong storm system crossed the region. Two to five inches of rain in 36 hours caused significant runoff and flooding in the Gillette area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Heavy rain fell across northeastern Wyoming as a strong storm system crossed the region. Two to five inches of rain in 36 hours caused significant runoff and flooding in the Gillette area. The Little Powder River and Donkey Creek rose above bankfull. The Belle Fourche River near Moorcroft crested a half foot below flood stage, but remained within its banks. Some gravel roads were damaged across northern Campbell and western Crook Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 5, 9:30 AM MST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT SAT MAY 5 2007 ...MODERATE RISK FOR SEVERE STORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING... .DISCUSSION...STRONG LOW PRESSURE SYSTEM WILL AFFECT THE REGION TODAY INTO SUNDAY...BRINGING SIGNIFICANT AMOUNTS OF RAINFALL TO MOST OF THE AREA. THERE IS ALSO A GOOD RISK FOR SEVERE STORMS EAST OF THE BLACK HILLS...ESPECIALLY TOWARD CENTRAL SD...THIS AFTERNOON AND EVENING. LARGE HAIL AND GUSTY WINDS CAN BE EXPECTED WITH SEVERE STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS SOUTH CENTRAL SD. STRONG WINDS WILL DEVELOP AS WELL ACROSS A GOOD PORTION OF THE AREA. CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EASTERN CO...WITH WARM FRONT EXTENDING NORTHEASTWARD ACROSS WESTERN NEB AND INTO CENTRAL SD. BANDS OF RAIN AND IMBEDDED THUNDERSTORMS ARE MOVING NORTHWARD ACROSS NEBRASKA...AND WESTERN SOUTH DAKOTA. THIS WILL BRING WIDESPREAD PCPN TO THE ENTIRE CWA TODAY. AS THESE BANDS TO PIVOT NORTHWESTWARD ACROSS NORTHERN AND WESTERN PARTS OF THE CWA THIS AFTERNOON. WILL SEE SOME BREAKS IN CLOUD COVER AND SHOWER ACTIVITY TO THE SOUTH AND EAST BY THE AFTERNOON. THIS WILL ALLOW FOR SURFACE HEATING AND EVENTUALLY MORE THUNDERSTORM ACTIVITY LATER THIS AFTERNOON AND EVENING AS NEXT WAVE PUSHES NORTH ACCOMPANIED BY STRONG LOW AND MID LEVEL SOUTHERLY JET. SURFACE LOW WILL MOVE SLOWLY NORTHEAST ACROSS NORTHEAST CO AND WESTERN NEB TODAY...REACHING NORTH CENTRAL NEB AREA BY EVENING. FOCUS FOR SEVERE STORMS SHOULD MAINLY BE EAST OF A LINE FROM PHILIP TO MARTIN LATER THIS AFTERNOON AND EVENING...BUT WILL ULTIMATELY DEPEND ON TRACK OF LOW...WHICH IS STILL SOMEWHAT UNCERTAIN AT THE MOMENT. SOUTH CENTRAL SD AND POINTS TO THE SOUTH WILL BE UNDER THE GUN FOR DANGEROUS STORMS WITH TORNADOES POSSIBLE AS STRONG LOW LEVEL SHEAR WILL BE IN PLACE...ALONG WITH LOW LCL HEIGHTS. WINDS WILL PICK UP ACROSS WESTERN PARTS OF THE CWA THIS AFTERNOON...WITH STRONGEST WINDS ACROSS NORTHEAST WY...WHERE GUSTS TO 50 MPH ARE POSSIBLE BY LATE TODAY. RAIN AND SHOWER ACTIVITY WILL CONTINUE FARTHER WEST TONIGHT... ESPECIALLY DURING THE EVENING HOURS. DRY SLOT IS SET TO PUSH NORTH INTO THE AREA LATER TONIGHT AS UPPER LOW TRACKS ACROSS WESTERN NEB AND THE BLACK HILLS AREA. EXACT TRACK AND SPEED OF THIS LOW IS STILL UNCERTAIN...LIKE THE SURFACE LOW...BUT LOOKS LIKE NORTHEASTERN WYOMING AND THE NORTHERN HILLS WILL HAVE THE BEST CHANCES FOR THE MORE SIGNIFICANT RAIN OVERNIGHT...WITH SOME SNOW POSSIBLY MIXING IN LATE TONIGHT ACROSS THE HIGHER ELEVATIONS. AS UPPER LOW AND SURFACE LOW PUSH NORTH OF THE AREA ON SUNDAY... WIDESPREAD PCPN WILL COME TO AN END AT MOST LOCATIONS. WILL STILL SEE CHANCES FOR SHOWERS...WITH SOME STORMS POSSIBLE ACROSS THE EASTERN CWA INTO SUNDAY NIGHT. LOOKS LIKE THREAT FOR STRONG TO SEVERE STORMS WILL BE JUST EAST OF OUR AREA AS INSTABILITY SHIFTS EAST. HIGHS SUNDAY WILL MAINLY BE IN THE 50S AND LOWER 60S. WITH UPPER LOW AND TROF IN THE VICINITY ON MONDAY...WILL KEEP LOW CHANCE POPS IN FORECAST...WITH BEST CHANCES OVER THE BLACK HILLS AREA. TEMPS SHOULD BE A BIT WARMER MONDAY WITH SOME SUNSHINE EXPECTED. EXTENDED...UPPER LEVEL TROUGH SHIFTS EAST ON TUESDAY AS A FLAT RIDGE BUILDS INTO THE AREA FOR MID WEEK. MAINLY DRY CONDITIONS WILL PREVAIL WITH ONLY A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM EACH DAY OVER SOME PORTION OF THE FORECAST AREA. TEMPERATURES WILL REMAIN ABOVE AVERAGE THROUGH THE EXTENDED. && .AVIATION...VFR CONDITIONS WILL DETERIORATE TO MAINLY MVFR CONDITIONS WITH AREAS OF IFR CONDITIONS AS A POTENT WEATHER SYSTEM BRINGS ABUNDANT RAIN TO THE AREA. AREAS OF IFR CEILINGS AND VISIBILITIES REDUCED BY RAIN WILL BE FOUND ACROSS THE HIGHER TERRAIN OF NORTHEAST WYOMING AND THE BLACK HILLS...WHILE RAIN SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE SOUTH DAKOTA PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 625 AM MDT SAT MAY 5 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 625 AM MDT (725 AM CDT) SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REST OF WESTERN SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING...EAST OF A LINE FROM LEMMON TO PINE RIDGE. THE THREATS WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA. AN UPPER LEVEL TROUGH WILL REMAIN OVER THE REGION TODAY. ONE DISTURBANCE WILL PASS ACROSS THE AREA THIS MORNING...BRINGING A BAND OF RAIN AND EMBEDDED THUNDERSTORMS. ANOTHER DISTURBANCE WILL APPROACH THE AREA THIS AFTERNOON AND EVENING. SOME CLEARING IS EXPECTED BY EARLY AFTERNOON FOR AREAS EAST OF THE BLACK HILLS. THIS WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE ACROSS THIS AREA. SURFACE LOW PRESSURE WILL MOVE FROM EASTERN COLORADO THIS MORNING TO NORTH CENTRAL NEBRASKA BY EARLY EVENING. A WARM FRONT WILL EXTEND NORTHEASTWARD ACROSS CENTRAL SOUTH DAKOTA. THIS FRONT AND APPROACHING DISTURBANCE WILL PROVIDE THE TRIGGER FOR FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN SOUTH DAKOTA PLAINS...ESPECIALLY EAST OF A LINE FROM PHILIP TO MARTIN. STRONG LOW LEVEL SHEAR WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT. WITH THE SURFACE LOW EXPECTED TO BE NEAR SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING...CONDITIONS WILL ALSO BE FAVORABLE FOR ISOLATED TORNADOES TO DEVELOP...ESPECIALLY ACROSS MELLETTE... TODD...AND TRIPP COUNTIES. LOCALLY HEAVY RAINFALL CAN BE EXPECTED...WITH MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA EXPECTED TO RECEIVE AN INCH OR MORE OF RAINFALL THROUGH TONIGHT. STRONG NORTHWESTERLY WINDS WILL DEVELOP ACROSS NORTHEAST WYOMING BY THIS AFTERNOON AND CONTINUE INTO TONIGHT...WITH WIND GUSTS TO 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE UPPER LEVEL STORM SYSTEM WILL REMAIN OVER THE REGION SUNDAY... BEFORE BEGINNING TO EXIT THE NORTHERN PLAINS SUNDAY NIGHT AND MONDAY. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY FOR AREAS EAST OF THE BLACK HILLS. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. GUSTY NORTH TO NORTHWEST WINDS CAN BE EXPECTED ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA ON SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK ACROSS PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS SOUTH CENTRAL SOUTH DAKOTA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL 7 SSW BATESLAND 43.04N 102.16W
05/05/2007 E1.50 INCH SHANNON SD TRAINED SPOTTER
1140 AM HAIL 8 SSE POTATO CREEK 43.42N 101.95W
05/05/2007 E1.00 INCH JACKSON SD TRAINED SPOTTER
1135 AM HAIL N ALLEN 43.28N 101.92W
05/05/2007 E1.00 INCH BENNETT SD TRAINED SPOTTER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1227 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL N SWETT 43.17N 101.95W
05/05/2007 E0.75 INCH BENNETT SD TRAINED SPOTTER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
118 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 3 SSE INTERIOR 43.69N 101.96W
05/05/2007 E0.75 INCH JACKSON SD PUBLIC
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 3 WSW COTTONWOOD 43.95N 101.96W
05/05/2007 E0.88 INCH JACKSON SD TRAINED SPOTTER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HEAVY RAIN 8 SSE POTATO CREEK 43.42N 101.95W
05/05/2007 M2.40 INCH JACKSON SD TRAINED SPOTTER
2.40 INCHES OF RAIN SINCE 11 AM. STOCK DAM FULL AND
RUNNING OVER.
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 17 NW PHILIP 44.22N 101.91W
05/05/2007 E0.75 INCH HAAKON SD TRAINED SPOTTER
&&
WFO UNRThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34082, 34084, 34098.